Alert archive / South Dakota / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 17, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 26, 2014, 6:49 PM CDT for Hutchinson County, South Dakota. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 26, 2014, 6:49 PM CDT (23:49 UTC)
- Expired
- May 26, 2014, 7:30 PM CDT
- In force
- 41 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Hutchinson County, SD
The radar
The Sioux Falls radar (KFSD), 72 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 26, 6:55 PM CDT | HAIL 1.25 | 5 Ne Menno, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 11.8 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 458 J/kg
- Mixed-layer CIN
- -116 J/kg
- Mixed-layer LCL
- 917 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
511
WUUS53 KFSD 262349
SVRFSD
SDC067-270030-
/O.NEW.KFSD.SV.W.0017.140526T2349Z-140527T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
649 PM CDT MON MAY 26 2014
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN HUTCHINSON COUNTY IN SOUTHEAST SOUTH DAKOTA...
* UNTIL 730 PM CDT
* AT 648 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR FREEMAN...
AND MOVING SOUTH AT 10 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
MENNO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4317 9740 4317 9762 4336 9765 4342 9740
TIME...MOT...LOC 2350Z 342DEG 7KT 4330 9750
HAIL...1.00IN
WIND...60MPH
$$
WEISSER2 follow-up statements
119
WWUS53 KFSD 270005
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
705 PM CDT MON MAY 26 2014
SDC067-270030-
/O.CON.KFSD.SV.W.0017.000000T0000Z-140527T0030Z/
HUTCHINSON SD-
705 PM CDT MON MAY 26 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
HUTCHINSON COUNTY UNTIL 730 PM CDT...
AT 700 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MENNO...AND
MOVING SOUTH AT 10 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...THE PUBLIC REPORTED HALF DOLLAR SIZED HAIL AT 655 PM CDT
5 MILES NORTHEAST OF MENNO.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
MENNO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 4317 9740 4317 9762 4336 9765 4342 9740
TIME...MOT...LOC 0002Z 352DEG 8KT 4327 9751
HAIL...1.25IN
WIND...60MPH
$$
WEISSER336 WWUS53 KFSD 270030 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 730 PM CDT MON MAY 26 2014 SDC067-270040- /O.EXP.KFSD.SV.W.0017.000000T0000Z-140527T0030Z/ HUTCHINSON SD- 730 PM CDT MON MAY 26 2014 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HUTCHINSON COUNTY HAS EXPIRED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. HOWEVER...HEAVY RAIN AND PEA SIZED HAIL ARE STILL POSSIBLE WITH THIS THUNDERSTORM. LAT...LON 4317 9740 4317 9762 4336 9765 4342 9740 TIME...MOT...LOC 0005Z 352DEG 8KT 4326 9751 $$ WEISSER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 6:28 PM CDT, 21 minutes earlier.
Area forecast discussion, May 26, 6:28 PM CDT, 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 628 PM CDT MON MAY 26 2014 .SHORT TERM...(THIS EVENING THROUGH TUESDAY) ISSUED AT 340 PM CDT MON MAY 26 2014 WEAKLY FORCED PATTERN CREATING GREAT CHALLENGE TO LOCATING AND TIMING OF CONVECTION...AND WILL HAVE TO DEAL WITH ONE MORE DAY OF THIS BEFORE THINGS QUIET DOWN. PV LOBE WRAPPING FROM SOUTHERN WAVE COMING UP INTO HEART OF CWA...AND WEAK UPPER LOW REFLECTION HAS MOVED ALONG SW MN/NW IA BORDER EVIDENT ON RADAR. FOR THE MOST PART... STORM MOTION IS PRETTY RANDOM ACROSS THE AREA...AND LACK OF ANY SHEAR HAS MEANT UPDRAFTS PRETTY SHORT LIVED. LIKELY A LITTLE SUB SEVERE HAIL WITH STRONGER DEVELOPMENTS TO GO ALONG WITH SOME VERY HEAVY RAINFALL...AND THIS WILL CONTINUE TO BE A FEATURE OF THE WEST/SOUTH CWA INTO EARLY EVENING...WHEN LOSS OF DIURNAL CYCLE AND EASTWARD DRIFT TO UPPER WAVE WILL DIMINISH COVERAGE AND INTENSITY FAIRLY QUICKLY. HIGH RES MODELS...AS EXPECTED...HAVE SUFFERED QUITE A BIT DUE TO THE WEAK DYNAMIC FORCING. SOME HINTS THAT MOST LONG LIVED SHOWERS/STORMS WOULD CONTINUE ALONG THE WEAK CONVERGENCE BOUNDARY AS IT SETTLES TONIGHT TO NEAR/SOUTH OF I 90...BUT THIS FORECAST BY A MAJORITY OF MODELS...IS SOMEWHAT AGAINST CURRENT TRENDS OF THIS FEATURE HANGING TO THE NORTHWEST OF THE CWA. MOISTURE WITH NOWHERE TO REALLY GO IN THE DOLDRUMS OF FLOW MAY MEAN A FEW LOWER CLOUDS/LIGHT FOG NEAR AND NORTH OF THE WEAK BOUNDARY. SHOULD BE FAIRLY QUIET TO START ON TUESDAY...BUT GIVEN THE SAME DIURNAL DESTABILIZATION AND DESPITE LESS UPPER SUPPORT...WILL LIKELY GET ONCE AGAIN SCATTERED CONVECTIVE DEVELOPMENT DURING THE AFTERNOON...THIS TIME FAVORED OVER THE SOUTHEASTERN HALF AS TROUGH AXIS DRIFTING EASTWARD WILL INTRODUCE JUST A BIT OF WESTERLY COMPONENT ALOFT. RIDGING INTO THE WEST SHOULD CUT OFF PRECIP THREAT. TEMPS IN THE MID TO UPPER 80S TO THE WEST WHERE A BIT MORE SUN... MAINLY LOWER 80S EAST. .LONG TERM...(TUESDAY NIGHT THROUGH MONDAY) ISSUED AT 340 PM CDT MON MAY 26 2014 ANTICIPATE LINGERING SHOWER/THUNDERSTORM ACTIVITY TO DIMINISH THROUGH THE EARLY-MID EVENING TUESDAY...AS THE WEAK BOUNDARY CONTINUES TO DRIFT SLOWLY SOUTHEAST OUT OF OUR FORECAST AREA. VARIOUS MODELS PAINTING SOME LIGHT QPF ACROSS PARTS OF THE AREA WEDNESDAY...BUT WITH DRYING SURFACE HIGH SAGGING SOUTHWARD INTO MINNESOTA...AND LITTLE IF ANY SUPPORT FROM ABOVE GIVEN UPPER RIDGE BUILDING BACK INTO THE NORTHERN PLAINS/UPPER MIDWEST...WILL LEAVE THAT PERIOD DRY. RIDGE WILL DOMINATE THROUGH THE END OF THE WORK WEEK WITH MOSTLY CLEAR SKIES AND DRY CONDITIONS. LIGHT WINDS IN THE SURFACE RIDGE AXIS WEDNESDAY WILL GRADUALLY BECOME MORE SOUTHERLY THROUGH THE END OF THE WEEK...STRONGEST IN THE AFTERNOON AND EARLY EVENING WHEN MIXING IS MAXIMIZED. WILL ALSO CONTINUE WITH LOWERING SURFACE DEW POINTS DURING THE MID AFTERNOON-EARLY EVENING...LEANING TOWARD DRIER MOS/BIAS-CORRECTED GRIDS DURING THESE PERIODS. LITTLE CHANGE IN GOING TEMPERATURES...WITH MID TO LATE WEEK HIGHS IN THE MID 80S TO NEAR 90 AND LOWS AROUND 60 THROUGH WEDNESDAY NIGHT... STAYING A LITTLE WARMER THURSDAY NIGHT WITH SLIGHTLY STRONGER LOW LEVEL FLOW AND AN INCREASE IN LOW LEVEL MOISTURE. WEEKEND STILL LOOKS TO BE ON THE WETTER SIDE. ALL MODELS SHOWING A TROUGH PUSHING INTO THE NORTHERN PLAINS AS THE UPPER RIDGE SHIFTS EAST...THOUGH VAST DIFFERENCES IN EVOLUTION OF HOW THIS ACTUALLY OCCURS...WITH SOME SHOWING A MORE DOMINANT NORTHERN STREAM AND OTHERS KICKING A STRONG WAVE OUT OF THE SOUTHERN STREAM TROUGH. EITHER SOLUTION SHOULD RESULT IN INCREASED PRECIPITATION CHANCES OVER THE WEEKEND...THOUGH LOW CONFIDENCE IN TIMING/LOCATION OF PRIMARY FEATURES PRECLUDES BUMPING POPS ABOVE HIGHER END CHANCE RANGE AT THIS TIME. ABOVE MENTIONED DIFFERENCES ARE RESULTING IN SIGNIFICANT DISCREPANCIES IN LOW LEVEL TEMPERATURES BY THE END OF THIS FORECAST PERIOD. WITH HIGH DEGREE OF UNCERTAINTY...HAVE NOT STRAYED FAR FROM MODEL CONSENSUS VALUES...WHICH HOLD ON TO LOWER TO MID 80S FOR HIGHS SATURDAY...THEN COOL INTO THE MID 70S TO LOWER 80S SUNDAY/MONDAY. THESE VALUES FAIRLY CLOSE TO ENSEMBLE MEANS FROM BOTH GFS AND ECMWF...WITH OPERATIONAL 26/12Z GFS THE WARM OUTLIER AMONG MOST OF THE AVAILABLE SOLUTIONS. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING) ISSUED AT 628 PM CDT MON MAY 26 2014 ISOLATED SHRA/TSRA WILL CONTINUE TO DECREASE WITH COVERAGE TOO SMALL TO INCLUDE IN ANY OF THE TAF FORECASTS. OTHERWISE...VFR EXPECTED THROUGH 09Z...AREAS OF VISIBILITIES 3-5SM IN FOG 09Z- 15Z...THEN VFR AGAIN 15Z-28/00Z. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...CHAPMAN LONG TERM...JH AVIATION...
Hazardous weather outlook, May 26, 5:33 AM CDT, 13 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 533 AM CDT MON MAY 26 2014 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-271045- LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-LINCOLN-MURRAY-COTTONWOOD-NOBLES-JACKSON- PIPESTONE-ROCK-DIXON-DAKOTA-BEADLE-KINGSBURY-BROOKINGS-GREGORY- JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-AURORA-DAVISON-HANSON- MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-BON HOMME- YANKTON-UNION- 533 AM CDT MON MAY 26 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT WHILE SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA TODAY AND TONIGHT...NO SEVERE STORMS ARE EXPECTED...THOUGH A FEW STORMS COULD PRODUCE SMALL HAIL. IN ADDITION...BECAUSE OF THE EXPECTED SLOW MOVING NATURE OF THE STORMS...LOCALLY HEAVY RAIN WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE WILL AGAIN BE THE POSSIBILITY OF THUNDERSTORMS ON TUESDAY OVER PORTIONS OF THE AREA. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
Nearby
Severe Thunderstorm Warnings in South Dakota, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.